Email updates

Keep up to date with the latest news and content from BMC Cancer and BioMed Central.

Open Access Case report

Thrombosis of abdominal aorta during cisplatin-based chemotherapy of testicular seminoma - a case report

Klaus-Peter Dieckmann1* and Ralf Gehrckens2

Author Affiliations

1 Department of Urology, Albertinen-Krankenhaus, Suentelstrasse 11a, D-22457 Hamburg, Germany

2 Department of Radiology, Albertinen-Krankenhaus, Suentelstrasse 11a, D-22457 Hamburg, Germany

For all author emails, please log on.

BMC Cancer 2009, 9:459  doi:10.1186/1471-2407-9-459

Published: 22 December 2009

Abstract

Background

Vascular complications occurring during cisplatin-based chemotherapy of germ cell tumours are inadequately recognized to date.

Case Presentation

A 49 year old man with advanced seminoma underwent two courses of chemotherapy according to the PEB regimen. Upon restaging, two thrombotic deposits were noted in the descending part of the thoracic aorta and in the infrarenal abdominal aorta, respectively. Although thrombotic plaques caused aortic occlusion of about 30%, no clinical signs of malperfusion of limbs were registered. The patient was placed on anticoagulant therapy. Six months after completion of chemotherapy, thrombotic deposits had completely resolved. In the absence of other predisposing factors, it must be assumed that cisplatin-based chemotherapy represented a strong stimulus for arterial thrombosis in the aorta.

Conclusions

This is the first case of endo-aortic thrombosis during chemotherapy for testicular germ cell cancer. Providers of chemotherapy must be aware of arterial thrombosis even in young patients with testicular cancer.